Prescription drug abuse has become quite common in the United States. Some abusers request too many prescription drugs from doctors or buy prescription drugs from illegal sellers. However, too much of any drug can cause major health problems and even death. Read on to learn about the signs of benzodiazepine addiction as well as information about benzodiazepine addiction detox programs.
Benzodiazepine is a tranquilizer drug that depresses the nervous system and calms a person by relieving the psychological and physical effects of anxiety. Tranquilizers are often referred to as sedatives or downers. These drugs are available to users by prescription. However, benzodiazepine is quite addictive, and users often abuse it. These drugs are often easy to abuse because they are so readily available. In fact, benzodiazepines are among the most commonly prescribed drugs in the United States. Xanax and valium are some of the most popular benzodiazepines.
Just as the name implies, tranquilizers are used to make a person feel tranquil. These drugs are prescribed to treat disorders and conditions such as anxiety, seizures and alcohol withdrawal symptoms. Some doctors administer benzodiazepine as an anesthetic before surgery. The drug is also used as a muscle relaxer.
Withdrawal symptoms are not usually experienced by patients who take small amounts of the drug as prescribed by a doctor. However, patients become dependent on benzodiazepine when they take large doses of the drug or take the drug longer than prescribed. Once a dependence on the drug has been established, patients may experience withdrawal symptoms when they stop taking it. The signs of benzodiazepine withdrawal are often similar to anxiety symptoms and may include all or some of the following:
In terms of long-term effects, some patients experience withdrawal symptoms for weeks after they’ve quit taking the drug. When a person rapidly discontinues the drug after abusing it, there is an increased likelihood of experiencing benzodiazepine withdrawal symptoms. In the worst and most rare cases, a patient will experience catatonia, coma and even death.In many cases, drug abusers may not want to quit taking benzodiazepine simply because abusers enjoy the calming effect they experience from the drug. However, when dependent on the drug, the patient may feel the need to increase the dosage in order to experience the calming effects. An increased dose of the drug can lead to any of the following symptoms: drowsiness, confusion, blurred vision, feeling weak, dizziness, slurred speech and a lack of coordination or “drunk” appearance. In the worst cases, an increased dosage can lead to trouble breathing and even coma, though these symptoms are rare.